HealthLiving

Vlada Korol: The Difference Between Advil and Tylenol

“Isn’t Advil and Tylenol the same thing? Is one of the most common questions asked in a pharmacy. Let’s take a few minutes to explore the similarities and differences between these two over-the-counter medications. One may be surprised that in certain situations Tylenol may help more, like-wise in other situations Advil may be the medication of choice. On the contrary, there are times, where one may be safer or more harmful then the other.

Tylenol, chemical name Acetaminophen, is internationally known as Paracetamol. Tylenol is well known as a pain reliever, a fever reducer, and it is combined with other ingredients in common over-the-counter cold and flu formulations. Tylenol is available in many dosage forms including: tablets, caplets, chewable, syrup, infant drops, suppositories (Feverall), and even a throat gargle rinse. The chemical name Acetaminophen is one of the ingredients in prescription pain medications such as Vicodin and Norco. The key point about Tylenol is correct dosage! For adults and children 12 years of age and older, the recommended dose of acetaminophen is 650 to 1000 mg every 4 to 6 hours as needed, not to exceed 4000 mg in 24 hours. Keep in mind 4000 mg = 4 grams, and take into account if you are taking any other medications with Acetaminophen as and ingredient! For extended-release acetaminophen, the dose is 1300 mg every 8 hours as needed, not to exceed 3900 mg in 24 hours. (1) During this past year it has been even suggested that the maximum dose in 24 hours should be lower than 4 grams for adults. For children under 12 years of age, Tylenol dose is determined by weight, the recommended dose of acetaminophen is 10 to 15 mg/kg every 4 to 6 hours, not to exceed  five doses (50-75 mg/ kg) in 24 hours.  Keep in mind, 1 kilogram equals 2.2 Pounds!  Consult a physician or a pharmacist for help with unit conversion and proper dose calculation.  Few people realize how IMPORTANT it is to take Tylenol (Acetaminophen) in correct doses and as directed.  The danger in Tylenol overdose is liver damage.  Depending on the severity of liver toxicity, damage can be irreversible.  Most times, luckily there are protocols in place, with antidotes which can decontaminate significantly in an overdose.  These antidotes are activated charcoal (take as soon as possible), and treatment with acetylcystein (NAC) within 8 hours, of course depending on how bad the situation presents. (1)

Advil, chemical name Ibuprofen, few people are aware that Ibuprofen is also sold as Motrin. Advil is also a fever reducer and a pain reliever, but a very different type of a pain reliver than Tylenol (Acetaminophen). Advil is a non-steroidal anti-inflammatory drug (NSAID), which can decrease inflammation and swelling. Therefore, if a patient has that type of pain and swelling, like Arthritis, Ibuprofen may be the medication of choice in this situation. Further, Ibuprofen can have a slight blood thinning effect and a vasoconsticting effect. Simillar to Tylenol, Advil or Ibuprofen is available in many different dosage forms and in combinations with other over-the-counter ingredients. In terms of prescription pain medication, Ibuprofen is an ingredient in Vicoprofen. A dose of 400 mg per dose and 1200 mg per day is considered the maximum amount for over-the-counter use. (2) By prescription higher doses are available, and are often used, but only under medical professional’s direction. Key point about Advil (Ibuprofen) is that it should never be taken on an empty stomach! Doing so, especially on a regular basis, can irritate the stomach lining, and cause bleeding and ulcers!. Drinking alcohol when taking ibuprofen increases risk of stomach bleeding. Ibuprofen interacts with Aspirin, so if you are taking an Aspirin a day for heart health, consult your pharmacist on how to achieve best results without interactions. While, Tylenol is dangerous in an overdose, and can cause major liver toxicity, Advil (Ibuprofen) when taking chronically/ on a regular bases, in higher than recommended doses can damage the kidneys. Caution to patients with kidney disease, taking Advil (Ibuprofen) in regularly recommended doses can be damaging to your kidneys.

In summary, Tylenol and Advil both reduce fevers and relieve pain. Yet, they have different chemical structures, different additional functions, different side effects and interactions. In my practice, I would suggest to consider individual situations, primary complaints and medical conditions before making a choice. In a healthy adult presenting with inflammatory pain, such as back pain, I would recommend Advil. In and adult who is running a fever, but has kidney problems, Tylenol would be the drug of choice. If an otherwise healthy child is running a high fever, a pharmacist may often recommend to alternate between Tylenol and Ibuprofen every four hours.

If you have any questions on these medications or others, your friendly pharmacist is ready to help. Call Kedvon Pharmacy at (847) 459 – 0001, or email with non-emergency questions to vlada@kedvon.com.

Sources:

(1). http://www.rxlist.com/tylenol-drug/overdosage-contraindications.htm

(2). http://en.wikipedia.org/wiki/Ibuprofen

Previous post

Анна Кальендо: «Муза может выпрыгнуть из рюмки коньяка»

Next post

Доктор Нагаж: Лечение почечно-каменной болезни альтернативными методами